Hail, Kearny
- When
- August 29, 5:11 PM CST
- Where
- Kearny County, 22.15 mi NW of Lakin White Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.210, -101.520
A short wave trough provided enough lift to overcome relatively warm air aloft to produce thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough provided enough lift to overcome relatively warm air aloft to produce thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 11:54 AM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1254 PM CDT Thu Aug 29 2019 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Friday) Issued at 1136 AM CDT Thu Aug 29 2019 Mostly quiet through the late afternoon across the CWA ahead of a shortwave that will drop out of northwest Kansas skirting across the northern tier of counties along the Hwy 96 and I-70 corridors. Afternoon high temperatures will push into the 90s to near 100 for counties along the Colorado border. Increasing clouds this afternoon due to the aforementioned shortwave and associated frontal boundary at the surface. Expect thunderstorms to develop for far northwest counties after 4PM along the dryline coming out of Colorado with the majority of the activity to the north along the vicinity of the triple point of the surface boundary. These storms will push east through sunset losing its instability before moving out of the CWA into central Kansas before midnight. With the increased instability with CAPE in the 2000J/kg range due to strong daytime heating, supercells will be the main concern with the shear values over 30kts. Large hail will be the main threat to start before these storms become more aligned and outflow dominant with its eastward progression towards sunset. QPF values look to be less than an inch, so any flooding concerns look to be nil staying til Friday evening for that to be more of a factor. Overnight into Friday morning, with the frontal boundary stalling across western Kansas, expect low stratus to linger through much of the day with mild temperatures to start the morning in the 60s and afternoon highs only reaching into the 80s for the much of the CWA. Some low 90s possible along the Oklahoma state line due to being south of the aforementioned frontal boundary and seeing more sun as a result. The next round of rain showers and isolated thunderstorms look to be fore late Friday afternoon as another shortwave kicks off along the stalled frontal boundary with the main concern to be with flash flooding as QPF values look to be in the 1-3 inch range for areas already saturated east of Hwy 183. Severe storms look to be of minimal concern at this point with winds being the main concern if anything due to being more of a cluster of storms and being more widespread as well under the heavy cloud cover. Expect these storms and rain showers to linger overnight into Saturday morning with a flash flood watch likely to be issued later this afternoon for this same area and time frame. Morning low temperatures will once again be in the 60s and afternoon highs only reaching the upper 70s to low 80s due to the rain cooled air and lingering cloud cover. The longwave trough looks to push through the region later on Saturday with the associated weather moving into central and eastern portions of the state. Improving sky conditions to end the weekend and start of the long term with a warming and drying trend in store after this active weather pattern of the short term. .LONG TERM...(Friday night through Thursday) Issued at 1245 PM CDT Thu Aug 29 2019 Once the longwave trough pushes the weather out of the CWA on Saturday, expect improved conditions into the rest of the long term forecast as an upper level ridge pushes across much of the Rockies and high plains with surface high pressure building in from the north. A below average temperature afternoon for Saturday in the upper 70s to mid 80s, but a warmup is in store for Sunday and into Labor Day to start the new work week. Morning low temperatures will be on the mild side in the 60s and afternoon highs on the average side of things for this time of year in the upper 80s to low 90s. No precipitation is forecasted for the long term forecast as longer term models show the aforementioned upper level ridge to stay in place as more of an omega block pushing any disturbances to the north and south into the Dakotas and into Tejas. A look at the long term climate forecasts for much of September looks to be more of an average temperature and precipitation outlook with more active weather with cooler than average temperatures to the east and northeast portions of the country. So the bottom line for the long term is dry and warm through the end of next week with the only weather concern is with the short term weather for today and tomorrow coming to end pushing into central and eastern portions of the state by Saturday afternoon at the start of the long term. Enjoy the dry and warm holiday weekend and also for the beginning of the new month of September. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1132 AM CDT Thu Aug 29 2019 VFR conditions expected throughout the entire period for all locations. A few high clouds this afternoon increasing in coverage towards sunset associated with a shortwave pushing across the CWA. Rain showers and isolated storms expected for HYS after 01Z. Lowering ceilings towards sunrise but should stay VFR with lingering cloud cover due to a cold front pushing through the region. Southeast winds will be breezy this afternoon 12-15kts easing overnight and through the end of the period. Another round of storms and rain showers more widespread for all TAF sites after the end of the period heading towards the 00Z time frame. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 68 88 65 / 10 20 40 50 GCK 96 64 88 62 / 10 20 40 40 EHA 98 63 91 62 / 10 10 30 30 LBL 97 66 93 64 / 10 10 30 40 HYS 92 65 78 63 / 20 40 50 60 P28 94 70 90 67 / 10 30 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 201 PM CDT Thu Aug 29 2019 KSZ030-031-043>046-061>066-074>081-084>090-301915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 201 PM CDT Thu Aug 29 2019 /101 PM MDT Thu Aug 29 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe storms are likely after 5PM this evening as a short wave pushes across the high plains pushing out of northwest Kansas skirting across the northern tier of counties mainly along the Hwy 96 and I-70 corridors. Large hail and damaging winds are the main threats with these more isolated supercellular storms before becoming more linear towards sunset with its eastward progression. Expect these storms to push east of the CWA into central portions of the state towards midnight. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The main bulk of the precipitation will come Friday evening and into Saturday morning with QPF outputs expected to push 1-3 inches for areas already saturated east of Hwy 183 stretching from Hays to Medicine Lodge. Expect these storms and widespread rain showers to start late in the afternoon with severe not expected at this time with flooding and lightning the main hazards to expect. The last of the storms should exit the CWA into central and south central portions of the state by mid day on Saturday before clearing out and becoming quite quiet weather wise for the next several days towards the end of the period. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas along the Hwy 96 and I-70 corridor after 5PM this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Lowe
Special Weather Statement National Weather Service Dodge City KS 549 PM CDT Thu Aug 29 2019 KSZ074-084-292330- Stanton KS-Morton KS- 549 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND WESTERN STANTON COUNTIES UNTIL 630 PM CDT... At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near The Saunders Elevator, moving northeast at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Areas of blowing dust are possible. Locations impacted include... Johnson City, Manter, Richfield and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 10204 3773 10181 3727 10159 3725 10204 TIME...MOT...LOC 2248Z 242DEG 20KT 3741 10209 TURNER
The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854311, 854312, 854313, 854314, 854315, 854316, 854317, 854318, 854319.